I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Breast growth

User
Posted 29 Jul 2019 at 16:15

Hi all.

Briefly ...had 30 months on Zoladex, chemo and then radiotherapy.......discharged from the Oncologist Nov 2018

Got the expected breast growth, kept reading about possible surgery to sort it..........anyway a few moths ago my blood pressure meds were doubled........about a month ago my nipples.....mostly the left one...became really sore and i could feel a lump under the nipple on the left side.....went Dr...she sent me to a breast clinic for a scan....my mum died from breast cancer......turns out to be Gynaemastacia ( forgive the spelling ).........the nurse that I saw said it could be a result of the BP meds and to go back to my GP....

Did this...she said to continue on the meds for now....

When I asked about surgery for the breast development, my GP said the NHS would not fund it as it would be considered cosmetic....

Has anyone any info on this?

 

Shaun

User
Posted 29 Jul 2019 at 17:45

Hormone therapy causes gynecomastia.

Are you still on any hormone treatment (e.g. Zoladex)?

If not, what were you on, and when did you stop taking it? Do you know if your testosterone has returned (either from a blood test, or from reversal of the hormone therapy side effects)?

If your breast growth is recent and due to hormone therapy, it can probably be reversed by Tamoxifen, but it's not clear from what you said if this is the case.

By the way, I thought the NHS is supposed to fund breast reduction surgery where the cause is treatment for prostate cancer.

Edited by member 29 Jul 2019 at 17:49  | Reason: Not specified

User
Posted 29 Jul 2019 at 17:52

Hi Andy, thanks for your reply..... I was on Zoladex for 30 months.... I finished that April 2018 and had breast development by then.... it’s only in the last few months that the lump behind the nipple and pain appeared....

I thought the same as you about NHS providing surgery if the cause was the Cancer treatment...... but my GP said no as they would consider it cosmetic

 

Shaun

User
Posted 29 Jul 2019 at 18:40

I think you should ask for an endocrine investigation as to why breast buds are growing now. You didn't say if you thought your testosterone has returned, but getting a testosterone blood test should be done, and maybe also a test for female androgen levels. Sometimes testosterone doesn't return after hormone treatment, which means you are in effect still on it. If your testosterone is still very low, you can ask for tamoxifen to prevent breast bud growth/pain (and it may even reverse recent growth).

User
Posted 29 Jul 2019 at 18:57

Hadn’t heard of that but will ask.... my testosterone was measure in May of this year...... 13 months since my last zolodex in jection...... and the Urologist said it had not even started to recover so maybe that’s the problem...... up till then I thought it was recovering as the hair that had regrown on my bald head, has almost all gone again lol

User
Posted 29 Jul 2019 at 18:58

Your GP is not the gatekeeper of NHS services available in your area; this is the gift of the relevant CCG. Breast reduction may be available if the breasts are a result of a medical condition or treatment and are not simply because you are obese. You would also need to have tried other things, if available, but you don't know whether these are available until you see a consultant. Tamoxifen is unlikely to work this long after the breasts developed.

You would also need to convince the specialist that your emotional / mental health is affected by the breasts. Other members here have had it done in the past so not impossible. Just need to get a referral to the right specialist in your area ... perhaps show your GP the excerpt below.

 

Excerpt from NHS website:
https://www.nhs.uk/conditions/cosmetic-procedures/breast-reduction-male/

 

 

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 29 Jul 2019 at 21:10

Originally Posted by: Online Community Member
my testosterone was measure in May of this year...... 13 months since my last zolodex in jection...... and the Urologist said it had not even started to recover so maybe that’s the problem

That would explain it - without testosterone, you are in effect still on ADT. It may be that a change in some other meds has exacerbated this.

Tamoxifen should prevent and even reverse the growth and pain you are having now (it has a 70% success rate).

It won't reverse anything that happened 13+ months ago - you've had that too long.

I suspect the breast development you had 13+ months ago was just female form fat redistribution, and I don't believe tamoxifen would do anything for that anyway. The nipple pain and lump you can feel now is breast bud development (initial formation of milk glands), and tamoxifen should stop that and reverse that recent growth.

If it wasn't for the current growing pain, another theory I might have suggested is that you could be losing the female form fat that you got earlier, and that's exposing breast bud(s) which formed earlier. But with current growing pain, and no mention of earlier growing pain, that doesn't fit what you have described.

 
Forum Jump  
©2021 Prostate Cancer UK